Thunderstorm Wind, Walton
- When
- July 21, 3:43 PM CST
- Where
- Walton County, 0.45 mi W of Darlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.940, -86.058
A tree was blown down onto Otter Pond Road.
Scattered afternoon thunderstorms developed in an environment of high instability favorable for isolated, brief severe storms. On July 21st, two outflow boundaries collided and initiated a large cluster of storms that moved slowly across portions of southern Houston and northwestern Jackson counties, causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Scattered afternoon thunderstorms developed in an environment of high instability favorable for isolated, brief severe storms. On July 21st, two outflow boundaries collided and initiated a large cluster of storms that moved slowly across portions of southern Houston and northwestern Jackson counties, causing flash flooding. Dual-pol radar estimates were as high as 4 inches in 1 hour in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 1:34 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 334 PM EDT THU JUL 21 2016 .NEAR TERM [Through Tonight]... A large ridge of high pressure is centered over the southern Plains. Our area lies under its eastern edge, with mostly northern flow aloft of our area. This means that any disturbances along the northern edge of the ridge may get steered southward into our area this evening. Some of the models are keying in on such a disturbance making its way into our southeast Alabama counties in the late afternoon-early evening hours. Otherwise, the main forcing for storms today is on the smaller scale- the seabreeze front and outflow boundaries from storms through the day. Moisture is plentiful as evidenced in our 12Z TAE sounding with a PW of almost 2 inches and the airmass in place is unstable with quick heating today at the surface, but much cooler air aloft. Storms today may be capable of producing downbursts of damaging winds and small hail. The high heat and humidity will also make our highs in the mid-upper 90s this afternoon feel like they're around 104-107. Overnight, temperatures will fall to the low 70s. .SHORT TERM [Friday Through Saturday Night]... Surface ridging over the Central CONUS begins to retreat eastward throughout the short term. The main source of convection will be from the sea breeze with storms likely having scattered coverage. With a generally weak flow, this will cause a lack of energy needed to push the sea breeze front inland and so will lead to convection initiating later in the afternoon and keep the highest chances for rain in FL. Highs will be in the mid to upper 90s decreasing to low to mid 90s closer to the coast. .LONG TERM [Sunday Through Thursday]... Well advertised mid level ridge will be draped across the southern half of the CONUS to begin this period. A break in the ridge, in the form of an inverted mid level trough, will be moving westward towards Florida Monday then across the Gulf of Mexico Tuesday then towards Texas Wednesday. The Euro solution is weaker and slower with this feature, around 24 hours. The CWA will experience some added moisture and lift as the feature passes by. Precipitation chances are on the lower end for Sunday and have raised chances Monday and Tuesday to account for the mid level trough passing by and uncertainty in timing between the GFS and Euro. High temperatures appear to decrease a few decreases at the beginning of the new work week granted we have more convection and cloud cover around. Heat indices will be in the low to mid 100s each day. && .AVIATION [Through 18Z Friday]... Numerous small thunderstorms across the area this afternoon are expected to dissipate around 02Z. Any of these individual storms may produce downbursts of damaging wind and small hail as well as a temporary reduction in visibility. The overall outlook, however, is for VFR conditions to prevail throughout the period. && .MARINE... High pressure will remain over the northern Gulf coast. This will cause light winds of 10 knots or less and seas to be 2 feet or less. Isolated to scattered thunderstorms will be possible mainly during the overnight period. && .FIRE WEATHER... With RH values above critical thresholds, hazardous fire weather conditions are not expected over the next several days. && .HYDROLOGY... Isolated to scattered afternoon and early evening thunderstorms are expected each day. There are no widespread flooding concerns at this time. However, stronger and slower moving storms will have the potential to produce locally heavy rainfall producing ponding or standing of water in low lying and poorly draining areas. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 74 96 75 95 75 / 40 30 20 30 20 Panama City 78 91 78 90 79 / 30 40 10 30 10 Dothan 74 95 74 95 75 / 40 30 10 20 20 Albany 74 97 74 97 75 / 30 20 10 10 20 Valdosta 74 97 73 96 74 / 30 20 20 20 10 Cross City 74 95 73 95 74 / 40 30 30 30 20 Apalachicola 75 91 77 91 78 / 20 20 20 20 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Moore SHORT TERM...Chaney/Scholl LONG TERM...Scholl AVIATION...Moore MARINE...Chaney/Scholl FIRE WEATHER...DVD HYDROLOGY...Scholl
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 PM EDT THU JUL 21 2016
GAZ121>123-142-144-212130-
BAKER GA-CLAY GA-CALHOUN GA-RANDOLPH GA-EARLY GA-
442 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR EARLY...CALHOUN...NORTHWESTERN
BAKER...SOUTHEASTERN CLAY AND SOUTHERN RANDOLPH COUNTIES UNTIL 530 PM
EDT...
AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR EDISON
TO 7 MILES NORTH OF COLQUITT...AND MOVING NORTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MORGAN...BLAKELY...EDISON...ARLINGTON...LEARY...DOUGLASVILLE...
CENTERVILLE...DAMASCUS...BELLVILLE...BLUFFTON...SUTTONS CORNER...
PATMOS...CUBA...BETHANY...CORDRAYS MILL...MOYE...ROWENA...
EARLY CO A/P...PARKSVILLE AND TURMAN.
LAT...LON 3163 8454 3162 8454 3162 8448 3121 8441
3122 8454 3125 8454 3126 8492 3124 8492
3124 8502 3170 8496
TIME...MOT...LOC 2042Z 115DEG 11KT 3162 8478 3128 8476
42-DVDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
507 PM EDT THU JUL 21 2016
FLZ014-026-212145-
INLAND GULF FL-LIBERTY FL-
507 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIBERTY AND
NORTHEASTERN GULF COUNTIES UNTIL 545 PM EDT/445 PM CDT/...
AT 507 PM EDT/407 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 13 MILES EAST OF STONEMILL CREEK...OR
20 MILES SOUTH OF BLOUNTSTOWN...MOVING WEST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STONEMILL CREEK...ORANGE...WEWAHITCHKA...OWENS BRIDGE...TWIN POLE...
WILLIS LANDING...CENTRAL CITY...RED HILL...WILMA...HONEYVILLE...
JENSEN PLACE...LEWIS...SUMATRA...CHIPOLA CUTOFF...VILAS...KERN...
NIXON GARDEN AND DALKEITH.
LAT...LON 2993 8519 3020 8534 3020 8512 3021 8512
3021 8511 3022 8511 3021 8510 3023 8509
3024 8488 3002 8482 3001 8486 3001 8500
2997 8503
TIME...MOT...LOC 2107Z 081DEG 20KT 3014 8495
42-DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 PM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 8 SE LEARY 31.42N 84.40W
07/21/2016 BAKER GA UTILITY COMPANY
MITCHELL EMC REPORTED POWER OUTAGES ALL DUE TO WINDS IN
PORTIONS OF BAKER AND DOUGHERTY COUNTIES
&&
DVDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 PM EDT THU JUL 21 2016
FLZ011-016-026-212200-
JACKSON FL-LIBERTY FL-GADSDEN FL-
519 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LIBERTY...WESTERN
GADSDEN AND SOUTHEASTERN JACKSON COUNTIES UNTIL 600 PM EDT/500 PM
CDT/...
AT 519 PM EDT/419 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM NEAR GREENSBORO...OR 14 MILES WEST OF
QUINCY...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHATTAHOOCHEE...GREENSBORO...SNEADS...GRETNA...BRISTOL...
TORREYA STATE PARK...MOUNT PLEASANT...ROCK BLUFF...RIVER JUNCTION...
HARDIN HEIGHTS...SAWDUST...SYCAMORE...JUNIPER...ROY...ROSEDALE...
HARDAWAY...LOWRY AND HOSFORD.
LAT...LON 3038 8501 3044 8500 3044 8498 3045 8500
3047 8499 3054 8498 3058 8496 3058 8494
3061 8493 3061 8497 3074 8495 3073 8489
3071 8486 3069 8459 3035 8479
TIME...MOT...LOC 2119Z 206DEG 11KT 3052 8482
42-DVDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
529 PM EDT THU JUL 21 2016
ALZ067-GAZ121-122-142-212215-
HENRY AL-CLAY GA-RANDOLPH GA-EARLY GA-
529 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR HENRY...EARLY...CLAY AND
SOUTHWESTERN RANDOLPH COUNTIES UNTIL 615 PM EDT/515 PM CDT/...
AT 529 PM EDT/429 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
8 MILES NORTHEAST OF FORT GAINES TO 9 MILES SOUTH OF BLAKELY...AND
MOVING WEST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ABBEVILLE...FORT GAINES...BLAKELY...HEADLAND...COLUMBIA...
CENTERVILLE...NEWVILLE...BELLVILLE...HALEBURG...BLUFFTON...
SCOTTSBORO CROSSROADS...CAPPS...BETHEL...SCREAMER...GRABALL...
STANDLEYS STORE...KOLOMOKI MOUNDS SP...ZETTO...
LAWRENCEVILLE AND PECAN.
LAT...LON 3170 8487 3127 8489 3128 8511 3129 8510
3131 8509 3132 8542 3171 8542 3170 8522
3171 8521 3174 8520
TIME...MOT...LOC 2129Z 091DEG 25KT 3170 8494 3124 8493
42-DVDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 430 PM CDT THU JUL 21 2016 FLZ007-009-212215- HOLMES FL-NORTH WALTON FL- 430 PM CDT THU JUL 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOLMES AND NORTHEAST WALTON COUNTIES UNTIL 515 PM CDT... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH OF SAMSON...OR 13 MILES SOUTHWEST OF GENEVA...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... UNION...LIBERTY...PONCE DE LEON...WESTVILLE...ROYALS CROSSROADS... BARKER STORE...BAKER SETTLEMENT...HICKORY HILL...PLEASANT HILL... PINEY GROVE...NEW HOPE...PROSPERITY...GRITNEY...MILLER CROSSROADS... ARRANT SETTLEMENT...GASKIN...CENTER RIDGE...IZAGORA... GLENDALE AND CLUSTER SPRINGS. LAT...LON 3099 8624 3099 8570 3070 8588 3083 8630 TIME...MOT...LOC 2129Z 287DEG 18KT 3092 8606 42-DVD
The Eglin Afb radar (KEVX), 44 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
4 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
A tree was blown down onto Otter Pond Road.
Safari Road at Union Road was flooded with radar estimating 3-4 inches of rainfall in 1 hour.
Highway 273 about 1 mile west of Peanut Road was reported flooded with radar estimating 3-4 inches of rainfall in 1 hour.
Highway 231 south of Campbellton was reported flooded with radar estimating 3-4 inches of rainfall in 1 hour.
Wilmington Ct was closed at Highway 231 due to flooding with radar estimating 3-4 inches of rainfall in 1 hour.
A combination of numerous cloud to ground lightning strikes and some wind caused several power outages across the Perry area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639378, 639381, 639383, 639384, 639385, 639379.